This paper investigates the second-order multipoint boundary value problem on the half-line ,, , , , where , , , , and is continuous. We establish sufficient conditions to guarantee the existence of unbounded solution in a special function space by using nonlinear alternative of Leray-Schauder type. Under the condition that is nonnegative, the existence and uniqueness of unbounded positive solution are obtained based upon the fixed point index theory and Banach contraction mapping principle. Examples are also given to illustrate the main results.
In this paper, we consider the following second-order multipoint boundary value problem on the half-line
where , and is continuous, in which .
The study of multipoint boundary value problems (BVPs) for second-order differential equations was initiated by Bicadze and Samarskĭ  and later continued by II'in and Moiseev [2, 3] and Gupta . Since then, great efforts have been devoted to nonlinear multi-point BVPs due to their theoretical challenge and great application potential. Many results on the existence of (positive) solutions for multi-point BVPs have been obtained, and for more details the reader is referred to [5–10] and the references therein. The BVPs on the half-line arise naturally in the study of radial solutions of nonlinear elliptic equations and models of gas pressure in a semi-infinite porous medium [11–13] and have been also widely studied [14–27]. When , BVP (1.1) reduces to the following three-point BVP on the half-line:
where . Lian and Ge  only studied the solvability of BVP (1.2) by the Leray-Schauder continuation theorem. When , , and nonlinearity is variable separable, BVP (1.1) reduces to the second order two-point BVP on the half-line
Yan et al.  established the results of existence and multiplicity of positive solutions to the BVP (1.3) by using lower and upper solutions technique.
Motivated by the above works, we will study the existence results of unbounded (positive) solution for second order multi-point BVP (1.1). Our main features are as follows. Firstly, BVP (1.1) depends on derivative, and the boundary conditions are more general. Secondly, we will study multi-point BVP on infinite intervals. Thirdly, we will obtain the unbounded (positive) solution to BVP (1.1). Obviously, with the boundary condition in (1.1), if the solution exists, it is unbounded. Hence, we extend and generalize the results of [16, 17] to some degree. The main tools used in this paper are Leray-Schauder nonlinear alternative and the fixed point index theory.
The rest of the paper is organized as follows. In Section 2, we give some preliminaries and lemmas. In Section 3, the existence of unbounded solution is established. In Section 4, the existence and uniqueness of positive solution are obtained. Finally, we formulate two examples to illustrate the main results.
2. Preliminaries and Lemmas
Denote , where . Let
For any , define
then is a Banach space with the norm (see ).
The Arzela-Ascoli theorem fails to work in the Banach space due to the fact that the infinite interval is noncompact. The following compactness criterion will help us to resolve this problem.
Lemma 2.1 (see ).
Let . Then, is relatively compact in if the following conditions hold:
(a) is bounded in ;
(b)the functions belonging to and are locally equicontinuous on ;
(c)the functions from and are equiconvergent, at .
Throughout the paper we assume the following.
Suppose that , and there exist nonnegative functions with such that
Supposing that with , then BVP
has a unique solution
in which , and for .
Integrating the differential equation from to , one has
Then, integrating the above integral equation from to , noticing that and , we have
Since , it holds that
By using arguments similar to those used to prove Lemma 2.2 in , we conclude that (2.7) holds. This completes the proof.
Now, BVP (1.1) is equivalent to
Letting , (2.12) becomes
For , define operator by
is the Green function for the following associated homogeneous BVP on the half-line:
It is not difficult to testify that
Let us first give the following result of completely continuous operator.
Supposing that and hold, then is completely continuous.
(1) First, we show that is well defined.
For any , there exists such that . Then,
On the other hand, for any and , by Remark 2.3, we have
Hence, by , the Lebesgue dominated convergence theorem, and the continuity of , for any , we have
So, for any .
We can show that . In fact, by (2.23) and (2.24), we obtain
Hence, is well defined.
(2) We show that is continuous.
Suppose , and . Then, as , and there exists such that . The continuity of implies that
as . Moreover, since
we have from the Lebesgue dominated convergence theorem that
Thus, is continuous.
(3) We show that is relatively compact.
(a)Let be a bounded subset. Then, there exists such that for all . By the similar proof of (2.20) and (2.22), if , one has
which implies that is uniformly bounded.
(b)For any , if , we have
Thus, for any there exists such that if , then
Since is arbitrary, then and are locally equicontinuous on .
(c)For , from (2.27), we have
which means that and are equiconvergent at . By Lemma 2.1, is relatively compact.
Therefore, is completely continuous. The proof is complete.
Let be Banach space, be a bounded open subset of , and be a completely continuous operator. Then either there exist such that , or there exists a fixed point .
Let be a bounded open set in real Banach space , let be a cone of , and let be completely continuous. Suppose that
3. Existence Result
In this section, we present the existence of an unbounded solution for BVP (1.1) by using the Leray-Schauder nonlinear alternative.
Suppose that conditions hold. Then BVP (1.1) has at least one unbounded solution.
Since , by , we have , a.e. , which implies that . Set
From Lemmas 2.2 and 2.4, BVP (1.1) has a solution if and only if is a fixed point of in . So, we only need to seek a fixed point of in .
Suppose such that . Then
which contradicts . By Lemma 2.5, has a fixed point . Letting , boundary conditions imply that is an unbounded solution of BVP (1.1).
4. Existence and Uniqueness of Positive Solution
In this section, we restrict the nonlinearity and discuss the existence and uniqueness of positive solution for BVP (1.1).
Define the cone as follows:
Suppose that and hold. Then, is completely continuous.
Lemma 2.4 shows that is completely continuous, so we only need to prove . Since , and from Remark 2.3, we have
Suppose that conditions and hold and the following condition holds:
suppose that and there exist nonnegative functions with such that
Then, BVP (1.1) has a unique unbounded positive solution.
We first show that implies . By (4.4), we have
By Lemma 4.1, is completely continuous. Let . Then, . Set
For any , by (4.5), we have
Therefore, for all , that is, for any . Then, Lemma 2.6 yields , which implies that has a fixed point . Let . Then, is an unbounded positive solution of BVP (1.1).
Next, we show the uniqueness of positive solution for BVP (1.1). We will show that is a contraction. In fact, by (4.4), we have
So, is indeed a contraction. The Banach contraction mapping principle yields the uniqueness of positive solution to BVP (1.1).
Consider the following BVP:
Then, , and it is easy to prove that is satisfied. By direct calculations, we can obtain that . By Theorem 3.1, BVP (5.1) has an unbounded solution.
Consider the following BVP:
In this case, we have
Then, . By Theorem 4.2, BVP (5.4) has a unique unbounded positive solution.
The authors are grateful to the referees for valuable suggestions and comments. The first and second authors were supported financially by the National Natural Science Foundation of China (11071141, 10771117) and the Natural Science Foundation of Shandong Province of China (Y2007A23, Y2008A24). The third author was supported financially by the Australia Research Council through an ARC Discovery Project Grant.
Gupta, CP: Solvability of a three-point nonlinear boundary value problem for a second order ordinary differential equation. Journal of Mathematical Analysis and Applications. 168(2), 540–551 (1992). Publisher Full Text
Feng, W, Webb, JRL: Solvability of -point boundary value problems with nonlinear growth. Journal of Mathematical Analysis and Applications. 212(2), 467–480 (1997). Publisher Full Text
Sun, Y, Liu, L: Solvability for a nonlinear second-order three-point boundary value problem. Journal of Mathematical Analysis and Applications. 296(1), 265–275 (2004). Publisher Full Text
Zhang, X, Liu, L, Wu, C: Nontrivial solution of third-order nonlinear eigenvalue problems. Applied Mathematics and Computation. 176(2), 714–721 (2006). Publisher Full Text
Cheung, W-S, Ren, J: Positive solution for -point boundary value problems. Journal of Mathematical Analysis and Applications. 303(2), 565–575 (2005). Publisher Full Text
Eloe, PW, Ahmad, B: Positive solutions of a nonlinear th order boundary value problem with nonlocal conditions. Applied Mathematics Letters. 18(5), 521–527 (2005). Publisher Full Text
Atkinson, FV, Peletier, LA: Ground states of () and the Emden-Fowler equation. Archive for Rational Mechanics and Analysis. 93(2), 103–127 (1986). Publisher Full Text
Meehan, M, O'Regan, D: Existence theory for nonlinear Fredholm and Volterra integral equations on half-open intervals. Nonlinear Analysis. Theory, Methods & Applications. 35, 355–387 (1999). PubMed Abstract | Publisher Full Text
Tian, Y, Ge, W: Positive solutions for multi-point boundary value problem on the half-line. Journal of Mathematical Analysis and Applications. 325(2), 1339–1349 (2007). Publisher Full Text
Lian, H, Ge, W: Solvability for second-order three-point boundary value problems on a half-line. Applied Mathematics Letters. 19(10), 1000–1006 (2006). Publisher Full Text
Yan, B, O'Regan, D, Agarwal, RP: Unbounded solutions for singular boundary value problems on the semi-infinite interval: upper and lower solutions and multiplicity. Journal of Computational and Applied Mathematics. 197(2), 365–386 (2006). Publisher Full Text
Lian, H, Ge, W: Existence of positive solutions for Sturm-Liouville boundary value problems on the half-line. Journal of Mathematical Analysis and Applications. 321(2), 781–792 (2006). Publisher Full Text
Baxley, JV: Existence and uniqueness for nonlinear boundary value problems on infinite intervals. Journal of Mathematical Analysis and Applications. 147(1), 122–133 (1990). Publisher Full Text
Zima, M: On positive solutions of boundary value problems on the half-line. Journal of Mathematical Analysis and Applications. 259(1), 127–136 (2001). Publisher Full Text
Bai, C, Fang, J: On positive solutions of boundary value problems for second-order functional differential equations on infinite intervals. Journal of Mathematical Analysis and Applications. 282(2), 711–731 (2003). Publisher Full Text
Hao, Z-C, Liang, J, Xiao, T-J: Positive solutions of operator equations on half-line. Journal of Mathematical Analysis and Applications. 314(2), 423–435 (2006). Publisher Full Text
Wang, Y, Liu, L, Wu, Y: Positive solutions of singular boundary value problems on the half-line. Applied Mathematics and Computation. 197(2), 789–796 (2008). Publisher Full Text
Kang, P, Wei, Z: Multiple positive solutions of multi-point boundary value problems on the half-line. Applied Mathematics and Computation. 196(1), 402–415 (2008). Publisher Full Text
Zhang, X: Successive iteration and positive solutions for a second-order multi-point boundary value problem on a half-line. Computers & Mathematics with Applications. 58(3), 528–535 (2009). PubMed Abstract | Publisher Full Text
Sun, Y, Sun, Y, Debnath, L: On the existence of positive solutions for singular boundary value problems on the half-line. Applied Mathematics Letters. 22(5), 806–812 (2009). Publisher Full Text